Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Brownsville, TX

May 16, 2005Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2005, 6:09 PM CDT for Hidalgo County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 6:09 PM CDT (23:09 UTC)
Expired
May 16, 2005, 6:46 PM CDT
In force
37 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 108 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 162310
SVRBRO
TXC215-162345-
/O.NEW.KBRO.SV.W.0010.050516T2309Z-050516T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
609 PM CDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS

* UNTIL 645 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER NORTH CENTRAL HIDALGO COUNTY...OR ABOUT 9 
  MILES NORTHEAST OF SAN MANUEL...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN HIDALGO COUNTY AT 620 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2666 9818 2657 9802 2662 9800 2678 9799
      2679 9811

$$

SPEECE
2 follow-up statements
000 
WWUS54 KBRO 162331
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
628 PM CDT MON MAY 16 2005

TXC215-162345-
/O.CON.KBRO.SV.W.0010.000000T0000Z-050516T2345Z/
HIDALGO TX-
628 PM CDT MON MAY 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR NORTH
CENTRAL HIDALGO COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
OVER NORTH CENTRAL HIDALGO COUNTY...OR ABOUT 13 MILES NORTHEAST OF 
SAN MANUEL. THIS STORM IS MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN HIDALGO COUNTY AT 620 PM CDT

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2666 9818 2657 9802 2662 9800 2678 9799
      2679 9811

$$

SPEECE
000 
WWUS54 KBRO 162346
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT MON MAY 16 2005

TXC215-162353-
/O.EXP.KBRO.SV.W.0010.000000T0000Z-050516T2345Z/
HIDALGO TX-
645 PM CDT MON MAY 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HIDALGO 
COUNTY EXPIRES AT 645 PM CDT...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM THAT AFFECTED NORTH CENTRAL HIDALGO 
COUNTY HAS MOVED INTO WEST CENTRAL KENEDY COUNTY. THIS STORM 
CONTINUES TO MOVE NORTHEAST AT 10 MPH. ACCORDINGLY...THE SEVERE 
THUNDERSTORM WARNING FOR NORTH CENTRAL HIDALGO COUNTY WILL BE 
ALLOWED TO EXPIRE AT 645 PM CDT.  

LAT...LON 2666 9818 2657 9802 2662 9800 2678 9799
      2679 9811

$$

SPEECE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:00 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 16, 2:00 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT MON MAY 16 2005

.DISCUSSION... A FEW SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
ALONG THE COASTAL COUNTIES TODAY. A FRONTAL BOUNDARY WHICH STALLED
ACROSS CENTRAL TEXAS COMBINED WITH A LOW PRESSURE SYSTEM LOCATED
OVER NORTHERN MEXICO HAS RESULTED IN AN INCREASE IN THE ATMOSPHERIC
MOISTURE ACROSS THE RIO GRANDE VALLEY TODAY. A HIGH PRESSURE RIDGE
WILL CONTINUE TO PRODUCE LIGHT TO MODERATE EAST TO SOUTHEAST WINDS
ACROSS THE RIO GRANDE VALLEY THROUGH FRIDAY. CLOUDINESS AND CHANCES
FOR SHOWERS WILL DECREASE EARLY TUESDAY AND TEMPERATURES WILL WARM
TO SLIGHTLY ABOVE NORMAL VALUES FOR THIS TIME OF THE YEAR. ABOVE
NORMAL TEMPERATURES WILL CONTINUE ACROSS THE CWA THROUGH THE END OF
THE FORECAST PERIOD. A COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS
EARLY SATURDAY MORNING SHIFTING WINDS TO THE NORTHEAST SATURDAY
THROUGH SUNDAY. WINDS WILL RETURN TO THE SOUTHEAST BY MONDAY
REMAINING LIGHT TO MODERATE.
&&

.MARINE...AT 1PM BUOY020 REPORTED NORTHEAST WINDS AT 8 KNOTS.
BOY019 REPORTED EAST WINDS 10 TO 12 KNOTS WITH SEAS 2 FEET AT 7
SECONDS.  LIGHT SOUTHEAST WINDS CONTINUE ACROSS THE GULF AS A LOW
PRESSURE TROUGH MOVING EAST IS CAUSING SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE COASTAL COUNTIES OF DEEP SOUTH TEXAS.  HIGH
PRESSURE WILL MOVE INTO THE AREA ON TUESDAY CAUSING SHOWERS AND
THUNDERSTORMS TO END.  THE CENTER OF THE HIGH WILL MOVE EAST BY
THE END OF THE WEEK CAUSING WIND SPEEDS TO INCREASE SLIGHTLY OVER
THE GULF OF MEXICO.
&&

.AVIATION...REGIONAL AIRPORTS ARE REPORTING LIGHT WINDS TODAY. SOME
SHOWERS AND THUNDERSTORM HAVE MOVED OVER BRO AND HRL THIS AFTERNOON
CAUSING MVFR CIGS AND TEMPO MVFR VSBYS.  VFR CONDITIONS WITH TEMPO
MVFR DUE TO SHOWERS WILL DOMINATE THE REGIONAL AIRPORTS FOR THE NEXT
24 HOURS.  WINDS WILL CONTINUE TO BE LIGHT OUT OF THE SOUTHEAST FOR
THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  70  85  71  87  71 /  10  00  00  00  00
BROWNSVILLE          68  88  70  90  70 /  10  00  00  00  00
HARLINGEN            68  89  70  90  70 /  10  00  00  00  00
MCALLEN              68  90  70  92  70 /  10  00  00  00  00
RIO GRANDE CITY      68  91  70  93  70 /  10  00  00  00  00
SOUTH PADRE ISLAND   71  83  72  84  72 /  10  00  00  00  00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/PUBLIC...63
MARINE/AVIATION...65
MESO...VEGA
Hazardous weather outlook, May 16, 6:00 AM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT MON MAY 16 2005

TXZ248>257-171100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG...COULD DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS
COULD PRODUCE HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PATCHY FOG MAY DEVELOP DURING THE EARLY MORNING HOURS OF TUESDAY
OVER PORTIONS OF DEEP SOUTH TEXAS. THIS FOG WILL BURN OFF SHORTLY
AFTER SUNRISE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:26 PM CDTSevere Thunderstorm WarningBROKenedy36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.